• Study
  • Published May 2010

A July spike in fatal medication errors: a possible effect of new medical residents.

  • Classic

The "July phenomenon" is a widely held, yet poorly studied, belief that the quality of care delivered in teaching hospitals decreases during the summer months due to the arrival of new trainees. This study examined all U.S. death certificates between 1979 and 2006, focusing on medication errors, their monthly trends, and how they compared in facilities both with and without teaching hospitals. Investigators discovered that fatal medication errors spiked by 10% in July and in no other month. They also found no July increase in counties without teaching hospitals. While several hypotheses are explored to explain the findings, further investigation is required to conclude that the July spike in fatal medication errors can be entirely attributed to new trainees. A past AHRQ WebM&M commentary discusses the July effect in the context of a patient who developed iatrogenic hypoglycemia.

Back to Top